Alert archive / Iowa / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Quad Cities, IA

March 5, 20208 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this red flag warning at Mar 5, 2020, 2:56 AM CST for 8 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Mar 5, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2020, 2:56 AM CST (08:56 UTC)
In effect from
Mar 5, 2020, 12:00 PM CST
Expired
Mar 5, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Quad Cities, IA

Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS83 KDVN 050856
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
256 AM CST Thu Mar 5 2020

...Extreme Fire Danger This Afternoon...

Very strong winds of 25 to 35 mph with gusts up to 50 mph will
combine with dried vegetation and low humidity levels to create an
extreme fire danger this afternoon.

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-051700-
/O.UPG.KDVN.FW.A.0001.200305T1500Z-200306T0300Z/
/O.NEW.KDVN.FW.W.0001.200305T1800Z-200306T0000Z/
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
256 AM CST Thu Mar 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR HIGH WINDS AND LOW HUMIDITY FOR SOUTHEAST IOWA,
NORTHEAST MISSOURI AND WESTERN ILLINOIS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning for extreme fire danger which is in effect from noon 
today to 6 PM CST this evening. The Fire Weather Watch is no 
longer in effect.

* Timing...Noon to 6 PM today.

* Winds...West to Northwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures..In the lower to mid 50s.

* GFDI...Extreme.

* Impacts...If these conditions develop, fires could easily and 
  very quickly get out of control and spread rapidly. Outdoor 
  burning would not be recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and mild temperatures can contribute
to extreme fire behavior.

&&

$$
Haase
3 follow-up statements
917 
WWUS83 KDVN 051613
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1013 AM CST Thu Mar 5 2020

...Extreme Fire Danger This Afternoon...

Very strong winds of 25 to 35 mph with gusts up to 50 mph will
combine with dried vegetation and low humidity levels to create
an extreme fire danger this afternoon.

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-060000-
/O.CON.KDVN.FW.W.0001.200305T1800Z-200306T0000Z/
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
1013 AM CST Thu Mar 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR HIGH WINDS AND LOW HUMIDITY FOR SOUTHEAST IOWA, NORTHEAST
MISSOURI AND WESTERN ILLINOIS...

* Timing...Noon to 6 PM today.

* Winds...West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures..In the low to mid 50s.

* GFDI...Extreme.

* Impacts...If these conditions develop, fires could easily and 
  very quickly get out of control and spread rapidly. Outdoor 
  burning would not be recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and mild temperatures can
contribute to extreme fire behavior.

&&

$$
496 
WWUS83 KDVN 060000
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
600 PM CST Thu Mar 5 2020


IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-060100-
/O.EXP.KDVN.FW.W.0001.000000T0000Z-200306T0000Z/
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
600 PM CST Thu Mar 5 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR 
SOUTHEAST IOWA, WEST CENTRAL ILLINOIS AND FAR NORTHEAST 
mISSOURI...

Strong winds will continue across the area overnight but 
increasing humidity levels will decrease the fire danger and so 
will let the Red Flag Warning expire. 

$$

DC
161 
WWUS83 KDVN 060001 CCA
RFWDVN

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Quad Cities IA IL
601 PM CST Thu Mar 5 2020


IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-060100-
/O.COR.KDVN.FW.W.0001.000000T0000Z-200306T0000Z/
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Van Buren-
Lee-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
601 PM CST Thu Mar 5 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR 
SOUTHEAST IOWA, WEST CENTRAL ILLINOIS AND FAR NORTHEAST 
MISSOURI...

Strong winds will continue across the area overnight but 
increasing humidity levels will decrease the fire danger and so 
will let the Red Flag Warning expire. 

$$

DC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:51 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 4, 11:51 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1151 PM CST Wed Mar 4 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 PM CST Wed Mar 4 2020

18Z surface data has high pressure from the upper Midwest into the
southern Plains with a storm system in the northern Rockies. Dew
points were in the 20s and 30s from the Ohio Valley into the central
and northern Plains.

&&

.SHORT TERM...(This Evening through Thursday night)
ISSUED AT 256 PM CST Wed Mar 4 2020

Headlines for wind and fire have been issued for much of the area.

This afternoon through tonight

Quiet and dry conditions will be seen across the area. Low
temperatures should occur mid to late evening following by rising
temperatures the remainder of the night.

Toward morning there may or may not be some sprinkles or flurries
develop in the highway 20 corridor as forcing from the next storm
system moves into the area.

Thursday and Thursday night

The strong cold front moves through the area on Thursday. The
forcing provided by the front may be enough to generate some light
rain north of highway 30 during the morning. Wrap around clouds
arriving in the afternoon along with a trailing upper level
disturbance may be enough to generate isolated rain showers or
sprinkles north of highway 30.

The bigger concern for Thursday will be the wind.

Headlines for wind have been issued for parts of the area and may be
expanded further tonight or Thursday.

For areas along and south of a Sigourney, IA to Aledo, IL line the
high winds combined with decreasing humidity levels will bring a
fire risk. Thus a fire weather watch will be issued for the southern
40 percent of the area.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 256 PM CST Wed Mar 4 2020

The hemispheric pattern continues to be in flux but the current five
wave pattern will be changing to a four wave pattern next week.
During this change the overall weather pattern looks to become more
active with at least two systems in the Midwest that will have
plenty of moisture.

Friday through Sunday
Assessment...high confidence

Quiet, dry and much warmer than normal temperatures will be seen as
high pressure moves toward the east coast.

Sunday night through Monday night
Assessment...high confidence on a storm system in the Midwest.
Medium confidence regarding precipitation amounts.

All global models show a storm system moving through the Midwest
Sunday night through Monday night but differ somewhat in regards to
timing and overall track.

Based on the surge of warm and moist air coming into the area there
is a high probability of precipitation being in the form of all rain
Sunday night through Monday with perhaps a mix developing before it
ends Monday night.

With the Gulf wide open and a tropical connection from the eastern
Pacific the heavy rain risk is acknowledged. If the storm system
moves through fairly quickly then the heavy rainfall amounts would
be reduced.

Right the model consensus has likely to categorical pops Sunday
night and Monday with chance pops Monday night.

Tuesday through Wednesday
Assessment...low confidence

The model consensus has dry conditions on Tuesday with slight chance
to chance pops late Tuesday night into Wednesday.

The global models agree that Tuesday will be dry. However the
ECMWF/CMC global do not bring precipitation into the area until
Wednesday. The GFS brings precip into the area late Tuesday night
and Wednesday. Additionally there are differences in the storm track
which will affect precipitation types.

Thus there is a potential for a rain/snow mix that 'might' be all
snow for parts of the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1149 PM CST Wed Mar 4 2020

The main impact to aviation through this TAF cycle will be strong
west-northwest winds from Thursday morning into Thursday night.
The strong winds will bring a period of LLWS to the terminals into
Thursday morning. May have to increase winds in later updates,
for now have peak gusts near 35 kts. There is a chance for slightly
higher gusts late in the afternoon and during the evening before
the winds gradually begin to subside. MVFR cigs may southeast into
most of the taf sites Thursday evening.

&&

.FIRE WEATHER...
Issued at 256 PM CST Wed Mar 4 2020

Very strong winds on Thursday combined with dried vegetation and
low humidity levels will bring a fire risk.

Once the inversion breaks around 10 AM winds will increase to 25 to
30 mph with gusts up to 50 mph possible. Humidity levels will drop
to 30 percent or less. Any outdoor burning will have the potential
to quickly get out of control.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Fire Weather Watch from 9 AM CST Thursday through Thursday
     evening for Des Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-
     Van Buren-Washington.

     Wind Advisory from 9 AM to 6 PM CST Thursday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Iowa-Johnson-Jones-Linn-Muscatine-
     Scott.

IL...Fire Weather Watch from 9 AM CST Thursday through Thursday
     evening for Hancock-Henderson-McDonough-Mercer-Warren.

     Wind Advisory from 9 AM to 6 PM CST Thursday for Henry IL-Rock
     Island.

MO...Fire Weather Watch from 9 AM CST Thursday through Thursday
     evening for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Haase
FIRE WEATHER...08
Hazardous weather outlook, Mar 4, 3:47 PM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 PM CST Wed Mar 4 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong west winds of 20 to 30 MPH with gusts up to 45 MPH will
cause unsecured objects to blow around as well as blow tree limbs
and possibly power lines down. This has lead to a Wind Advisory
for portions of east central and northeast Iowa as well as Rock
Island and Henry Counties in Illinois.

Strong west winds and low relative humidities will develop on
Thursday and Thursday evening resulting in very high fire danger
and the risk for fires to quickly spread out of control. A Fire
Weather Watch will be in effect Thursday morning into Thursday
evening for portions of southeast Iowa, far northeast Missouri,
and portions of west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

DC

Nearby

Red Flag Warnings in Iowa, 2020Red Flag Warnings in Illinois, 2020Red Flag Warnings in Missouri, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.